Flash Flood, Okanogan
- When
- August 19, 12:00 PM PST to 3:30 PM PST
- Where
- Okanogan County, 1.43 mi E of Twisp Arpt to 2 mi E of Twisp Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 48.348, -120.049
Heavy rain fell in the Methow Valley with mud and rock descending down the steep ridges on to Highway 20. Highway 20 was closed just past its junction with Highway 153.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy rain fell in the Methow Valley with mud and rock descending down the steep ridges on to Highway 20. Highway 20 was closed just past its junction with Highway 153. Nearby weather stations recorded near one inch of rainfall in three hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 8:41 AM PST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
941 AM PDT TUE AUG 19 2008
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY FOR MAINLY
NORTH IDAHO...AND WILL ACCOMPANY COOLER TEMPERATURES. A DEEP AND
UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY WEDNESDAY...BRINGING WET WEATHER AND COOLER THAN
NORMAL CONDITIONS TO THE AREA THROUGH THURSDAY.
&&
.DISCUSSION...
READILY APPARENT SHORT WAVE ON THE SATELLITE IMAGERY MOVING UP
FROM NORTHEAST OREGON THIS MORNING. MAIN ACTIVITY SO FAR AS BEEN
IN THE NORTH CASCADES AND IN THE CENTRAL PANHANDLE. OTHER SHOWER
ACTIVITY IS INCREASING OVER THE AREA. ENOUGH ELEVATED INSTABILITY
AND DYNAMICS TO SPARK OFF SOME ELEVATED THUNDERSTORMS. MOST OF
THIS ACTIVITY SHOULD MOVE NORTH OF THE SPOKANE METRO AREA THIS
AFTERNOON SO BEST THREAT OF AFTERNOON CONVECTION WILL BE OVER THE
NORTHERN/EASTERN MOUNTAINS. THERE SHOULD BE A LULL IN THE SHOWERS
THIS EVENING BEFORE THE LARGE SCALE PACIFIC FRONT ARRIVES TONIGHT.
MORE ON THAT IN THE AFTERNOON DISCUSSION. RJ
&&
.AVIATION...
IFR/MVFR CIGS AT KGEG/KSFF/KCOE ARE EXPECTED TO LIFT LATER THIS
MORNING AND THEN SCATTER OUT EARLY THIS AFTERNOON. SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE OVER ALL TAF SITES THIS
MORNING BUT SHOULD END THIS AFTERNOON...CONFINED OVER THE NORTHERN
AND EASTERN MOUNTAINS. WET PACIFIC SYSTEM SHOULD SPREAD VFR/MVFR
RAIN OVER THE CASCADES AND WESTERN BASIN BY 12Z AND INTO THE
PANHANDLE BY 18Z WEDNESDAY. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 75 56 67 54 66 51 / 40 20 70 60 50 20
COEUR DALENE 74 57 63 52 62 48 / 50 20 80 60 50 20
PULLMAN 75 56 68 52 67 44 / 50 10 70 60 50 20
LEWISTON 82 62 74 59 73 56 / 50 10 60 60 30 20
COLVILLE 77 52 66 51 65 45 / 40 40 80 70 50 20
SANDPOINT 74 53 61 51 60 43 / 40 20 70 70 60 30
KELLOGG 73 56 62 50 61 50 / 50 20 80 80 60 30
MOSES LAKE 82 59 72 54 72 49 / 30 30 40 30 20 10
WENATCHEE 81 60 71 57 71 55 / 30 40 50 40 20 10
OMAK 83 56 72 54 72 50 / 20 40 40 30 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA...
NORTHERN PANHANDLE.
WA...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 552 AM PDT TUE AUG 19 2008 IDZ001>004-026-027-201300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- 552 AM PDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE A THREAT ONCE AGAIN TODAY...ESPECIALLY BY THIS AFTERNOON AND EARLY EVENING. THOUGH SEVERE THUNDERSTORMS WILL NOT BE A BIG THREAT...ABUNDANT LIGHTNING HAS THE POTENTIAL TO PRODUCE NEW WILDFIRES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ031>038-041>044-201300- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 552 AM PDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1124 AM PDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 11 NW SPOKANE 47.81N 117.55W
08/18/2008 STEVENS WA NWS EMPLOYEE
A 50 FOOT...12 INCH DIAMETER PINETREE WAS DOWNED BY WIND.
0840 PM TSTM WND DMG 5 SSW SPOKANE 47.61N 117.46W
08/18/2008 SPOKANE WA NWS EMPLOYEE
TOP 40 FEET OF A 14 INCH DIAMETER TREE TOPPLED
&&
TCThe Seattle radar (KATX), 182 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131651.